July  2021, 8(3): 299-329. doi: 10.3934/jdg.2021017

A mean field game model for the evolution of cities

1. 

Department of Economics, Columbia University, New York, USA

2. 

CEREMADE, Université Paris Dauphine, PSL Research University and INRIA-Paris, MOKAPLAN, Paris, France

3. 

CEREMADE, Université Paris Dauphine, PSL Research University, Paris, France

* Corresponding author: Guillaume Carlier

Received  December 2020 Published  May 2021

We propose a (toy) MFG model for the evolution of residents and firms densities, coupled both by labour market equilibrium conditions and competition for land use (congestion). This results in a system of two Hamilton-Jacobi-Bellman and two Fokker-Planck equations with a new form of coupling related to optimal transport. This MFG has a convex potential which enables us to find weak solutions by a variational approach. In the case of quadratic Hamiltonians, the problem can be reformulated in Lagrangian terms and solved numerically by an IPFP/Sinkhorn-like scheme as in [4]. We present numerical results based on this approach, these simulations exhibit different behaviours with either agglomeration or segregation dominating depending on the initial conditions and parameters.

Citation: César Barilla, Guillaume Carlier, Jean-Michel Lasry. A mean field game model for the evolution of cities. Journal of Dynamics & Games, 2021, 8 (3) : 299-329. doi: 10.3934/jdg.2021017
References:
[1]

Y. AchdouM. Bardi and M. Cirant, Mean field games models of segregation, Math. Models Methods Appl. Sci., 27 (2017), 75-113.  doi: 10.1142/S0218202517400036.  Google Scholar

[2]

A. Beck and L. Tetruashvili, On the convergence of block coordinate descent type methods, SIAM J. Optim., 23 (2013), 2037-2060.  doi: 10.1137/120887679.  Google Scholar

[3]

J.-D. Benamou, G. Carlier, M. Cuturi, L. Nenna and G. Peyré, Iterative Bregman projections for regularized transportation problems, SIAM J. Sci. Comput., 37 (2015), A1111–A1138. doi: 10.1137/141000439.  Google Scholar

[4]

J.-D. BenamouG. CarlierS. Di Marino and L. Nenna, An entropy minimization approach to second-order variational mean-field games, Math. Models Methods Appl. Sci., 29 (2019), 1553-1583.  doi: 10.1142/S0218202519500283.  Google Scholar

[5]

Y. Brenier, Polar factorization and monotone rearrangement of vector-valued functions, Comm. Pure Appl. Math., 44 (1991), 375-417.  doi: 10.1002/cpa.3160440402.  Google Scholar

[6]

P. Cardaliaguet, Weak solutions for first order mean field games with local coupling, in Analysis and Geometry in Control Theory and Its Applications, Springer INdAM Ser., 11, Springer, Cham, 2015,111–158. doi: 10.1007/978-3-319-06917-3_5.  Google Scholar

[7]

P. CardaliaguetG. Carlier and B. Nazaret, Geodesics for a class of distances in the space of probability measures, Calc. Var. Partial Differential Equations, 48 (2013), 395-420.  doi: 10.1007/s00526-012-0555-7.  Google Scholar

[8]

P. Cardaliaguet and P. J. Graber, Mean field games systems of first order, ESAIM Control Optim. Calc. Var., 21 (2015), 690-722.  doi: 10.1051/cocv/2014044.  Google Scholar

[9]

P. CardaliaguetP. J. GraberA. Porretta and D. Tonon, Second order mean field games with degenerate diffusion and local coupling, NoDEA Nonlinear Differential Equations Appl., 22 (2015), 1287-1317.  doi: 10.1007/s00030-015-0323-4.  Google Scholar

[10]

P. CardaliaguetJ.-M. LasryP.-L. Lions and A. Porretta, Long time average of mean field games, Netw. Heterog. Media, 7 (2012), 279-301.  doi: 10.3934/nhm.2012.7.279.  Google Scholar

[11]

G. Carlier and I. Ekeland, Equilibrium structure of a bidimensional asymmetric city, Nonlinear Anal. Real World Appl., 8 (2007), 725-748.  doi: 10.1016/j.nonrwa.2006.02.008.  Google Scholar

[12]

L. ChizatG. PeyréB. Schmitzer and F.-X. Vialard, Scaling algorithms for unbalanced optimal transport problems, Math. Comp., 87 (2018), 2563-2609.  doi: 10.1090/mcom/3303.  Google Scholar

[13]

M. Cirant, Multi-population mean field games systems with Neumann boundary conditions, J. Math. Pures Appl. (9), 103 (2015), 1294-1315.  doi: 10.1016/j.matpur.2014.10.013.  Google Scholar

[14]

D. Cordero-Erausquin, Sur le transport de mesures périodiques, C. R. Acad. Sci. Paris Sér. I Math., 329 (1999), 199-202.  doi: 10.1016/S0764-4442(00)88593-6.  Google Scholar

[15]

M. Cuturi, Sinkhorn distances: Lightspeed computation of optimal transport, in Advances in Neural Information Processing Systems, 2013, 2292–2300. Google Scholar

[16]

D. A. Dawson and J. Gärtner, Large deviations from the McKean-Vlasov limit for weakly interacting diffusions, Stochastics, 20 (1987), 247-308.  doi: 10.1080/17442508708833446.  Google Scholar

[17]

H. Föllmer, Random fields and diffusion processes, in École d'Été de Probabilités de Saint-Flour XV–XVII, 1985–87, Lecture Notes in Math., 1362, Springer, Berlin, 1988,101–203. doi: 10.1007/BFb0086180.  Google Scholar

[18] A. Galichon, Optimal Transport Methods in Economics, Princeton University Press, Princeton, NJ, 2016.  doi: 10.1515/9781400883592.  Google Scholar
[19]

P. J. Graber, Optimal control of first-order Hamilton-Jacobi equations with linearly bounded Hamiltonian, Appl. Math. Optim., 70 (2014), 185-224.  doi: 10.1007/s00245-014-9239-3.  Google Scholar

[20]

P. J. Graber, A. R. Mészáros, F. J. Silva and D. Tonon, The planning problem in mean field games as regularized mass transport, Calc. Var. Partial Differential Equations, 58 (2019), 28pp. doi: 10.1007/s00526-019-1561-9.  Google Scholar

[21]

J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. Ⅰ. Le cas stationnaire, C. R. Math. Acad. Sci. Paris, 343 (2006), 619-625.  doi: 10.1016/j.crma.2006.09.019.  Google Scholar

[22]

J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. Ⅱ. Horizon fini et contrôle optimal, C. R. Math. Acad. Sci. Paris, 343 (2006), 679-684.  doi: 10.1016/j.crma.2006.09.018.  Google Scholar

[23]

J.-M. Lasry and P.-L. Lions, Mean field games, Jpn. J. Math., 2 (2007), 229-260.  doi: 10.1007/s11537-007-0657-8.  Google Scholar

[24]

R. E. Lucas Jr. and E. Rossi-Hansberg, On the internal structure of cities, Econometrica, 70 (2002), 1445-1476.  doi: 10.1111/1468-0262.00338.  Google Scholar

[25]

C. OrrieriA. Porretta and G. Savaré, A variational approach to the mean field planning problem, J. Funct. Anal., 277 (2019), 1868-1957.  doi: 10.1016/j.jfa.2019.04.011.  Google Scholar

[26]

G. Peyré, Entropic approximation of Wasserstein gradient flows, SIAM J. Imaging Sci., 8 (2015), 2323-2351.  doi: 10.1137/15M1010087.  Google Scholar

[27]

G. Peyré and M. Cuturi, Computational optimal transport: With applications to data science, Foundations and Trends in Machine Learning, 11 (2019), 355-607.  doi: 10.1561/2200000073.  Google Scholar

[28]

R. T. Rockafellar, Integrals which are convex functionals. Ⅱ, Pacific J. Math., 39 (1971), 439-469.  doi: 10.2140/pjm.1971.39.439.  Google Scholar

[29]

F. Santambrogio, Optimal Transport for Applied Mathematicians. Calculus of Variations, PDEs, and Modeling, Progress in Nonlinear Differential Equations and their Applications, 87, Birkhäuser/Springer, Cham, 2015. doi: 10.1007/978-3-319-20828-2.  Google Scholar

[30]

R. Sinkhorn, A relationship between arbitrary positive matrices and doubly stochastic matrices, Ann. Math. Statist., 35 (1964), 876-879.  doi: 10.1214/aoms/1177703591.  Google Scholar

[31]

C. Villani, Optimal Transport. Old and New, Grundlehren der Mathematischen Wissenschaften, 338, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-540-71050-9.  Google Scholar

[32]

C. Villani, Topics in Optimal Transportation, Graduate Studies in Mathematics, 58, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/gsm/058.  Google Scholar

show all references

References:
[1]

Y. AchdouM. Bardi and M. Cirant, Mean field games models of segregation, Math. Models Methods Appl. Sci., 27 (2017), 75-113.  doi: 10.1142/S0218202517400036.  Google Scholar

[2]

A. Beck and L. Tetruashvili, On the convergence of block coordinate descent type methods, SIAM J. Optim., 23 (2013), 2037-2060.  doi: 10.1137/120887679.  Google Scholar

[3]

J.-D. Benamou, G. Carlier, M. Cuturi, L. Nenna and G. Peyré, Iterative Bregman projections for regularized transportation problems, SIAM J. Sci. Comput., 37 (2015), A1111–A1138. doi: 10.1137/141000439.  Google Scholar

[4]

J.-D. BenamouG. CarlierS. Di Marino and L. Nenna, An entropy minimization approach to second-order variational mean-field games, Math. Models Methods Appl. Sci., 29 (2019), 1553-1583.  doi: 10.1142/S0218202519500283.  Google Scholar

[5]

Y. Brenier, Polar factorization and monotone rearrangement of vector-valued functions, Comm. Pure Appl. Math., 44 (1991), 375-417.  doi: 10.1002/cpa.3160440402.  Google Scholar

[6]

P. Cardaliaguet, Weak solutions for first order mean field games with local coupling, in Analysis and Geometry in Control Theory and Its Applications, Springer INdAM Ser., 11, Springer, Cham, 2015,111–158. doi: 10.1007/978-3-319-06917-3_5.  Google Scholar

[7]

P. CardaliaguetG. Carlier and B. Nazaret, Geodesics for a class of distances in the space of probability measures, Calc. Var. Partial Differential Equations, 48 (2013), 395-420.  doi: 10.1007/s00526-012-0555-7.  Google Scholar

[8]

P. Cardaliaguet and P. J. Graber, Mean field games systems of first order, ESAIM Control Optim. Calc. Var., 21 (2015), 690-722.  doi: 10.1051/cocv/2014044.  Google Scholar

[9]

P. CardaliaguetP. J. GraberA. Porretta and D. Tonon, Second order mean field games with degenerate diffusion and local coupling, NoDEA Nonlinear Differential Equations Appl., 22 (2015), 1287-1317.  doi: 10.1007/s00030-015-0323-4.  Google Scholar

[10]

P. CardaliaguetJ.-M. LasryP.-L. Lions and A. Porretta, Long time average of mean field games, Netw. Heterog. Media, 7 (2012), 279-301.  doi: 10.3934/nhm.2012.7.279.  Google Scholar

[11]

G. Carlier and I. Ekeland, Equilibrium structure of a bidimensional asymmetric city, Nonlinear Anal. Real World Appl., 8 (2007), 725-748.  doi: 10.1016/j.nonrwa.2006.02.008.  Google Scholar

[12]

L. ChizatG. PeyréB. Schmitzer and F.-X. Vialard, Scaling algorithms for unbalanced optimal transport problems, Math. Comp., 87 (2018), 2563-2609.  doi: 10.1090/mcom/3303.  Google Scholar

[13]

M. Cirant, Multi-population mean field games systems with Neumann boundary conditions, J. Math. Pures Appl. (9), 103 (2015), 1294-1315.  doi: 10.1016/j.matpur.2014.10.013.  Google Scholar

[14]

D. Cordero-Erausquin, Sur le transport de mesures périodiques, C. R. Acad. Sci. Paris Sér. I Math., 329 (1999), 199-202.  doi: 10.1016/S0764-4442(00)88593-6.  Google Scholar

[15]

M. Cuturi, Sinkhorn distances: Lightspeed computation of optimal transport, in Advances in Neural Information Processing Systems, 2013, 2292–2300. Google Scholar

[16]

D. A. Dawson and J. Gärtner, Large deviations from the McKean-Vlasov limit for weakly interacting diffusions, Stochastics, 20 (1987), 247-308.  doi: 10.1080/17442508708833446.  Google Scholar

[17]

H. Föllmer, Random fields and diffusion processes, in École d'Été de Probabilités de Saint-Flour XV–XVII, 1985–87, Lecture Notes in Math., 1362, Springer, Berlin, 1988,101–203. doi: 10.1007/BFb0086180.  Google Scholar

[18] A. Galichon, Optimal Transport Methods in Economics, Princeton University Press, Princeton, NJ, 2016.  doi: 10.1515/9781400883592.  Google Scholar
[19]

P. J. Graber, Optimal control of first-order Hamilton-Jacobi equations with linearly bounded Hamiltonian, Appl. Math. Optim., 70 (2014), 185-224.  doi: 10.1007/s00245-014-9239-3.  Google Scholar

[20]

P. J. Graber, A. R. Mészáros, F. J. Silva and D. Tonon, The planning problem in mean field games as regularized mass transport, Calc. Var. Partial Differential Equations, 58 (2019), 28pp. doi: 10.1007/s00526-019-1561-9.  Google Scholar

[21]

J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. Ⅰ. Le cas stationnaire, C. R. Math. Acad. Sci. Paris, 343 (2006), 619-625.  doi: 10.1016/j.crma.2006.09.019.  Google Scholar

[22]

J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. Ⅱ. Horizon fini et contrôle optimal, C. R. Math. Acad. Sci. Paris, 343 (2006), 679-684.  doi: 10.1016/j.crma.2006.09.018.  Google Scholar

[23]

J.-M. Lasry and P.-L. Lions, Mean field games, Jpn. J. Math., 2 (2007), 229-260.  doi: 10.1007/s11537-007-0657-8.  Google Scholar

[24]

R. E. Lucas Jr. and E. Rossi-Hansberg, On the internal structure of cities, Econometrica, 70 (2002), 1445-1476.  doi: 10.1111/1468-0262.00338.  Google Scholar

[25]

C. OrrieriA. Porretta and G. Savaré, A variational approach to the mean field planning problem, J. Funct. Anal., 277 (2019), 1868-1957.  doi: 10.1016/j.jfa.2019.04.011.  Google Scholar

[26]

G. Peyré, Entropic approximation of Wasserstein gradient flows, SIAM J. Imaging Sci., 8 (2015), 2323-2351.  doi: 10.1137/15M1010087.  Google Scholar

[27]

G. Peyré and M. Cuturi, Computational optimal transport: With applications to data science, Foundations and Trends in Machine Learning, 11 (2019), 355-607.  doi: 10.1561/2200000073.  Google Scholar

[28]

R. T. Rockafellar, Integrals which are convex functionals. Ⅱ, Pacific J. Math., 39 (1971), 439-469.  doi: 10.2140/pjm.1971.39.439.  Google Scholar

[29]

F. Santambrogio, Optimal Transport for Applied Mathematicians. Calculus of Variations, PDEs, and Modeling, Progress in Nonlinear Differential Equations and their Applications, 87, Birkhäuser/Springer, Cham, 2015. doi: 10.1007/978-3-319-20828-2.  Google Scholar

[30]

R. Sinkhorn, A relationship between arbitrary positive matrices and doubly stochastic matrices, Ann. Math. Statist., 35 (1964), 876-879.  doi: 10.1214/aoms/1177703591.  Google Scholar

[31]

C. Villani, Optimal Transport. Old and New, Grundlehren der Mathematischen Wissenschaften, 338, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-540-71050-9.  Google Scholar

[32]

C. Villani, Topics in Optimal Transportation, Graduate Studies in Mathematics, 58, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/gsm/058.  Google Scholar

[1]

Yves Achdou, Victor Perez. Iterative strategies for solving linearized discrete mean field games systems. Networks & Heterogeneous Media, 2012, 7 (2) : 197-217. doi: 10.3934/nhm.2012.7.197

[2]

Salah Eddine Choutri, Boualem Djehiche, Hamidou Tembine. Optimal control and zero-sum games for Markov chains of mean-field type. Mathematical Control & Related Fields, 2019, 9 (3) : 571-605. doi: 10.3934/mcrf.2019026

[3]

Marco Cirant, Diogo A. Gomes, Edgard A. Pimentel, Héctor Sánchez-Morgado. On some singular mean-field games. Journal of Dynamics & Games, 2021  doi: 10.3934/jdg.2021006

[4]

Pierre Cardaliaguet, Jean-Michel Lasry, Pierre-Louis Lions, Alessio Porretta. Long time average of mean field games. Networks & Heterogeneous Media, 2012, 7 (2) : 279-301. doi: 10.3934/nhm.2012.7.279

[5]

Josu Doncel, Nicolas Gast, Bruno Gaujal. Discrete mean field games: Existence of equilibria and convergence. Journal of Dynamics & Games, 2019, 6 (3) : 221-239. doi: 10.3934/jdg.2019016

[6]

Yves Achdou, Manh-Khang Dao, Olivier Ley, Nicoletta Tchou. A class of infinite horizon mean field games on networks. Networks & Heterogeneous Media, 2019, 14 (3) : 537-566. doi: 10.3934/nhm.2019021

[7]

Fabio Camilli, Elisabetta Carlini, Claudio Marchi. A model problem for Mean Field Games on networks. Discrete & Continuous Dynamical Systems, 2015, 35 (9) : 4173-4192. doi: 10.3934/dcds.2015.35.4173

[8]

Martin Burger, Marco Di Francesco, Peter A. Markowich, Marie-Therese Wolfram. Mean field games with nonlinear mobilities in pedestrian dynamics. Discrete & Continuous Dynamical Systems - B, 2014, 19 (5) : 1311-1333. doi: 10.3934/dcdsb.2014.19.1311

[9]

Patrick Gerard, Christophe Pallard. A mean-field toy model for resonant transport. Kinetic & Related Models, 2010, 3 (2) : 299-309. doi: 10.3934/krm.2010.3.299

[10]

Lin Xu, Rongming Wang, Dingjun Yao. Optimal stochastic investment games under Markov regime switching market. Journal of Industrial & Management Optimization, 2014, 10 (3) : 795-815. doi: 10.3934/jimo.2014.10.795

[11]

Yingxu Tian, Junyi Guo, Zhongyang Sun. Optimal mean-variance reinsurance in a financial market with stochastic rate of return. Journal of Industrial & Management Optimization, 2021, 17 (4) : 1887-1912. doi: 10.3934/jimo.2020051

[12]

Martino Bardi. Explicit solutions of some linear-quadratic mean field games. Networks & Heterogeneous Media, 2012, 7 (2) : 243-261. doi: 10.3934/nhm.2012.7.243

[13]

Diogo A. Gomes, Gabriel E. Pires, Héctor Sánchez-Morgado. A-priori estimates for stationary mean-field games. Networks & Heterogeneous Media, 2012, 7 (2) : 303-314. doi: 10.3934/nhm.2012.7.303

[14]

Matt Barker. From mean field games to the best reply strategy in a stochastic framework. Journal of Dynamics & Games, 2019, 6 (4) : 291-314. doi: 10.3934/jdg.2019020

[15]

Siting Liu, Levon Nurbekyan. Splitting methods for a class of non-potential mean field games. Journal of Dynamics & Games, 2021  doi: 10.3934/jdg.2021014

[16]

Olivier Guéant. New numerical methods for mean field games with quadratic costs. Networks & Heterogeneous Media, 2012, 7 (2) : 315-336. doi: 10.3934/nhm.2012.7.315

[17]

Juan Pablo Maldonado López. Discrete time mean field games: The short-stage limit. Journal of Dynamics & Games, 2015, 2 (1) : 89-101. doi: 10.3934/jdg.2015.2.89

[18]

Laura Aquilanti, Simone Cacace, Fabio Camilli, Raul De Maio. A Mean Field Games model for finite mixtures of Bernoulli and categorical distributions. Journal of Dynamics & Games, 2021, 8 (1) : 35-59. doi: 10.3934/jdg.2020033

[19]

Carlos Hervés-Beloso, Emma Moreno-García. Market games and walrasian equilibria. Journal of Dynamics & Games, 2020, 7 (1) : 65-77. doi: 10.3934/jdg.2020004

[20]

Kuang Huang, Xuan Di, Qiang Du, Xi Chen. A game-theoretic framework for autonomous vehicles velocity control: Bridging microscopic differential games and macroscopic mean field games. Discrete & Continuous Dynamical Systems - B, 2020, 25 (12) : 4869-4903. doi: 10.3934/dcdsb.2020131

 Impact Factor: 

Article outline

Figures and Tables

[Back to Top]